Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 76, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2010, 2:54 PM CDT for Kingman County, Reno County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2010, 2:54 PM CDT (19:54 UTC)
- Expired
- May 12, 2010, 4:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:41 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 7.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2005 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 406 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:49 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 12, 12:49 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1249 PM CDT WED MAY 12 2010 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU COLD FRONT EXTENDS FROM KPTT TO KSLN. IT HAS BECOME QUASI- STATIONARY AT THIS TIME AND SHOULD BEGIN TO MOVE TONIGHT TO THE SOUTHEAST. FRONTOGENESIS INCREASING ALONG THE FRONT...MEANING THAT STORMS ARE BECOMING MORE LIKELY AS THE AFTERNOON PROGRESSES. KSLN-KRST ARE NOT IN THE TSRA THREAT. THEY WILL REMAIN AROUND 2SM BR WITH CIGS BETWEEN 003 AND 010 FEET WITH LIGHT RAIN AND DRIZZLE. GUIDANCE WANTS TO MOVE THIS OUT EARLIER TONIGHT...BUT THINK THIS WILL LAST UNTIL DAYBREAK. AS THE FRONT MOVES SOUTHEAST TONIGHT...THE REMAINING TAF SITES /KHUT/KICT/KCNU/ WILL EVENTUALLY EXPERIENCE THESE CONDITIONS. UNTIL THEN...THUNDERSTORMS INCREASING IN CHANCE THIS EVENING WITH LARGE HAIL...STRONG WINDS AND TORNADOES BEING A THREAT. RIGHT NOW...THERE IS ENOUGH UNCERTAINTY WHERE WE DID NOT PUT TSRA IN THE TAF...ONLY WENT WITH CB IN THE CLOUD FORECAST FOR NOW AND WILL UPDATE IS UNCERTAINTY DECREASES. KRC && .PREV DISCUSSION... /ISSUED 1038 AM CDT WED MAY 12 2010/ UPDATE... UPDATED THE FORECAST TO ACCOUNT OF THE LOW CLOUDS AND AREAS OF FOG...ESPECIALLY IN CENTRAL KANSAS. IN ADDITION...TOOK OUT ANY CHANCES OF THUNDERSTORMS UNTIL THE AFTERNOON HOURS. PREV DISCUSSION... /ISSUED 640 AM CDT WED MAY 12 2010/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SURFACE LOW PRESSURE WILL TRACK ACROSS SOUTHERN KANSAS TODAY...WITH A WARM FRONT STRETCHING ACROSS CENTRAL KANSAS AND A DRYLINE STRETCHING SOUTH FROM THE LOW INTO WESTERN OKLAHOMA. AS THE WARM FRONT PUSHES NORTH THIS MORNING...THERE COULD BE SOME BR ALONG AND JUST SOUTH OF THE FRONT BEFORE SOME SUN BREAKS THROUGH. A STRONG COLD FRONT WILL PUSH SOUTHEAST THROUGH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING...WITH THUNDERSTORMS EXPECTED TO DEVELOP BY MID-AFTERNOON AHEAD OF THE DRYLINE AND COLD FRONT. LOOKS LIKE A FAIRLY NARROW WINDOW FOR THUNDERSTORMS AT KHUT AND KICT...HOWEVER BEHIND THE COLD FRONT WILL BE STRATUS AND RAIN AFFECTING ALL TAF SITES. THERE COULD BE SOME HEAVY RAIN AS WELL...ESPECIALLY AT KCNU. SCHRECK PREV DISCUSSION... /ISSUED 312 AM CDT WED MAY 12 2010/ DISCUSSION... MAIN CONCERNS: SEVERE WEATHER POTENTIAL THIS PM/EVE ALONG WITH LOCALLY HEAVY RAINFALL. TODAY-THURSDAY: AS OF 07Z...SURFACE LOW WAS OVER SERN CO WITH A WARM FRONT DRAPED E-SEWD TO ALONG THE KS/OK BORDER. A FEW ELEVATED STRONG-SEVERE STORMS WILL REMAIN POSSIBLE EARLY THIS MORNING MAINLY ACROSS OUR CENTRAL KS COUNTIES...AS THE BETTER ISENTROPIC LIFT/FORCING SHIFT INTO THAT AREA. THEREFORE A WARNING OR TWO STILL POSSIBLE TIL ABOUT 12Z. AFTER 12Z...THE NAM/GFS BOTH SUGGEST MID-LEVEL WARMING WILL HAVE OVERSPREAD NWD TO ENCOMPASS ALL OF OUR AREA. UPPER LOW OVER THE SOUTHERN ROCKIES STILL ON TRACK TO LIFT NEWD TO THE NRN PLAINS/UPPER MS VLY LATER TODAY THROUGH THURSDAY. THE SURFACE LOW WILL TRACK E-NEWD ALONG THE WARM FRONT...ACROSS S-CNTRL TO NERN KS TODAY. DRYLINE-COLD FRONT INTERSECTION WILL DEVELOP OVER THE WESTERN-MOST COUNTIES OF S-CNTRL KS MID-LATE PM. A FEW OF OUR CENTRAL KS COUNTIES WILL NOT GET INTO THE WARM SECTOR AND WILL BE SHROUDED IN STRATUS ALL DAY. HIGHS NOT LIKELY TO GET MUCH MORE THAN THE UPPER 50S/LOW 60S THERE. SOUTH CENTRAL AND SERN KS WILL BE IN THE WARM SECTOR WHERE HIGHS PROGGED TO REACH THE UPPER 70S/LOWER 80S. WITH DEWPOINTS IN THE MID-UPPER 60S...STRONG INSTABILITY WILL DEVELOP WITH SBCAPES OF 2500-3500 J/KG. SHEAR VECTORS OF 50-60 KTS ARE PROGGED BUT ALIGNED NEARLY PARALLEL TO THE COLD FRONT. THINK SCATTERED STORMS WILL INITIATE MID-LATE PM ALONG THE COLD FRONT FROM A COMBINATION OF LOW-LEVEL FN CONVERGENCE AND MID-LEVEL COOLING SPREADING IN FROM THE WEST. LARGE HAIL/DAMAGING WINDS APPEAR TO BE THE MAIN THREATS. AN INCREASE IN COVERAGE OF STORMS IS EXPECTED TONIGHT ACROSS S-CNTRL/SERN KS...AS A SOUTH-SOUTHWESTERLY LOW-LEVEL JET MAINTAINS MOISTURE TRANSPORT INTO AND AHEAD OF THE FRONT. IN ADDITION...THE RIGHT-REAR QUADRANT OF THE UPPER JET STREAK OVER THE NRN PLAINS WILL TARGET THE FLINT HILLS/SERN KS LATE TONIGHT INTO THURS AM. WITH THE 850 FRONT SLOW MOVING AND ORIENTED PARALLEL TO THE MID-UPPER LEVEL FLOW...LOCALLY HEAVY RAINFALL LOOKS TO BE A GOOD BET. THE 850 FRONT WILL PUSH OUT OF FAR SERN KS LATE THURS PM/EVE...WITH RAIN CHANCES ENDING AS A RESULT. COOLER AIR WILL SPREAD SEWD ACROSS OUR AREA BEHIND THE COLD FRONT LATER THIS AFTERNOON INTO THURSDAY...WITH SLIGHTLY BELOW NORMAL HIGHS EXPECTED ON THURSDAY. FRIDAY-SUNDAY: FRIDAY STILL LOOKS LIKE A NICE DAY FOR OUTDOOR ACTIVITIES...WITH OUR AREA IN BETWEEN THE EXITING SYSTEM OVER THE GREAT LAKES...AND THE NEXT WEAKER UPPER TROF IN THE SOUTHWEST. CHANCES FOR SHOWERS/T-STORMS WILL RE-ENTER THE PICTURE FRIDAY NIGHT THROUGH THE WEEKEND...AS THE UPPER TROF IN THE SOUTHWEST LIFTS VERY SLOWLY NEWD OUT OVER THE PLAINS. NOT EXPECTING THESE STORMS TO BE SEVERE WITH UPPER LEVEL WINDS MUCH WEAKER WITH THIS SYSTEM...AND THE MORE ROBUST INSTABILITY PROGGED TO OUR SOUTH. TEMPS WILL BE SLIGHTLY BELOW SEASONAL NORMS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 81 45 66 45 / 40 60 20 10 HUTCHINSON 78 42 64 43 / 40 50 20 10 NEWTON 79 44 63 44 / 50 60 20 10 ELDORADO 80 46 65 45 / 30 80 30 10 WINFIELD-KWLD 82 46 66 46 / 30 70 40 20 RUSSELL 57 37 63 40 / 30 20 10 0 GREAT BEND 63 38 63 40 / 30 20 10 0 SALINA 63 41 64 42 / 40 40 10 10 MCPHERSON 75 42 64 43 / 40 50 10 10 COFFEYVILLE 82 54 62 47 / 20 90 70 30 CHANUTE 81 52 63 46 / 30 90 60 30 IOLA 81 52 63 46 / 20 90 60 30 PARSONS-KPPF 82 53 64 47 / 20 90 70 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 12, 4:50 AM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 450 AM CDT WED MAY 12 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 450 AM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THE STRONGEST STORMS WILL OCCUR ALONG AND JUST EAST OF THE KANSAS TURNPIKE...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND POSSIBLY A BRIEF TORNADO OR TWO. THE SEVERE WEATHER THREAT IS EXPECTED TO TRANSITION TO LOCALLY HEAVY RAINFALL LATE IN THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY NIGHT ACROSS SOUTHEASTERN KANSAS. LOCALLY HEAVY RAINFALL IS POSSIBLE MAINLY THURSDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM FRIDAY NIGHT THROUGH SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE HOWEVER A FEW STRONG STORMS ARE POSSIBLE SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE BETWEEN 3 PM AND 9 PM TODAY...ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:06 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 39 min |
| May 12, 12:22 AM CDT | Areal Flood Warning | ICT | Neosho | 100 min |
| May 12, 3:00 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Reno, Rice | 46 min |
| May 12, 3:21 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 54 min |
| May 12, 3:23 PM CDT | Tornado Warning | ICT | Harvey, McPherson, Reno | 37 min |
| May 12, 3:24 PM CDT | Tornado Warning | ICT | Kingman, Reno | 36 min |
| May 12, 3:42 PM CDT | Tornado Warning | ICT | McPherson | 33 min |
| May 12, 3:48 PM CDT | Tornado Warning | ICT | Reno | 27 min |
| May 12, 3:59 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 16 min |
| May 12, 4:06 PM CDT | Tornado Warning | ICT | Harper | 24 min |
| May 12, 4:13 PM CDT | Tornado Warning | ICT | McPherson, Marion, Saline | 32 min |
| May 12, 4:15 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 45 min |
| May 12, 4:24 PM CDT | Tornado Warning | ICT | Harvey, Reno, Sedgwick | 36 min |
| May 12, 4:28 PM CDT | Tornado Warning | ICT | Harper, Kingman | 47 min |
| May 12, 4:40 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 65 min |
| May 12, 4:43 PM CDT | Tornado Warning | ICT | Marion | 17 min |
| May 12, 5:00 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Sedgwick, Sumner | 60 min |
| May 12, 5:08 PM CDT | Areal Flood Warning | ICT | Harper, Kingman | 5 hr |
| May 12, 5:22 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 42 min |
| May 12, 5:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, McPherson, Marion, Sedgwick | 66 min |
| May 12, 6:22 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 34 min |
| May 12, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.